Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 10, 2004, 8:09 PM EDT for Orange County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2004, 8:09 PM EDT (00:09 UTC)
- Expired
- May 10, 2004, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
132
WUUS51 KOKX 110009
SVROKX
NYC071-110100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
808 PM EDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK
* UNTIL 900 PM EDT
* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTH OF BULLVILLE...MOVING SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
4 MILES NORTHEAST OF BULLVILLE AROUND 820 PM
MONTGOMERY AND WALDEN AROUND 830 PM
6 MILES SOUTHWEST OF GARDNERTOWN AROUND 840 PM
NEW WINDSOR AND 6 MILES SOUTHWEST OF NEWBURGH AROUND 845 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE HAMPTONBURG AND MIDDLE
HOPE. THIS THUNDERSTORM HAS ALREADY PRODUCED WIND DAMAGE ACROSS
UPSTATE NEW YORK. EXPECT DAMAGING WIND GUSTS UP TO 65 MPH WITH THIS
STORM.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4146 7450 4135 7405 4157 7399 4157 7417
4161 7430
EKSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:20 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 10, 4:20 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 420 PM EDT MON MAY 10 2004 .DISCUSSION... THE WARM FRONT EXTENDS FROM THE DELMARVA PENINSULA...UP THROUGH THE DELAWARE WATER GAP...AND ACROSS THE SOUTHERN TIER OF NEW YORK...OVER TO NEAR ROCHESTER NY. BEHIND THIS BOUNDARY WIDELY SCATTERED CONVECTION CONTINUES TO POP UP AND MOVE IN A GENERAL EASTERLY DIRECTION. TO THE NORTH AND EAST OF THIS BOUNDARY...IS WHERE ANY EXISTING CONVECTION HAS GONE TO DIE. THE MSAS COMPUTED LIFTED INDEXES TELL THE STORY...WITH AS MUCH AS -8 LIS ACROSS PENNSYLVANIA AND WESTERN NEW YORK...WITH A SHARP GRADIENT EXTENDING FROM PHILADELPHIA-ATLANTIC CITY...UP TO ROME/UTICA-ALBANY...WITH STABLE AIR TO THE EAST. THIS BOUNDARY HAS SLOWLY SHIFTED NORTHEAST THROUGH THE DAY...EXPOSING POINTS TO THE WEST OF THE HUDSON RIVER TO WIDELY SCATTERED CONVECTION. THIS EASTWARD PROGRESSION WILL CONTINUE... ESPECIALLY OVER INTERIOR CONNECTICUT. HOWEVER...EXPECT THAT WE WILL REMAIN STABLE ACROSS LONG ISLAND...WHERE A LOW STRATUS MARINE LAYER IS ATTEMPTING TO TRAVERSE THE SAND BAR. WITH PLENTY OF LOW LEVEL MOISTURE AROUND OVERNIGHT...EXPECT TO SEE AREAS OF FOG ACROSS THE ENTIRE AREA OVERNIGHT. THIS WILL LIKELY BE LOCALLY DENSE AND BE ACCOMPANIED BY LOW STRATUS ALONG THE COAST... ESPECIALLY THE SOUTH SHORE OF LONG ISLAND. FOR TUESDAY...THE WARM FRONT SHOULD CONTINUE TO MAKE PROGRESS... ENGULFING MOST IF NOT ALL OF THE FORECAST AREA. THIS LOW LEVEL HEATING WILL ENHANCE THE LAPSE RATES WHICH COMBINED WITH SOME LIFT FROM THE APPROACHING COLD FRONTAL BOUNDARY WILL GIVE US A BETTER CHANCE OF CONVECTION ACROSS THE REGION. WE WILL PROBABLY SEE A BIT MORE COVERAGE...AS WELL AS INTENSITY...AND THE ACTION WILL LIKELY START TO GET GOING EARLIER THAN IT DID TODAY. THE ONLY SAVING GRACE MIGHT BE THAT THE WINDS ALOFT ARE NOT THAT STRONG...POTENTIALLY KEEPING ANY SEVERE WEATHER SCATTERED AS OPPOSED TO WIDESPREAD. THE COLD FRONTAL BOUNDARY WILL STALL TUESDAY NIGHT...BEFORE LIFTING BACK NORTH ON WEDNESDAY. THROUGH THE EXTENDED...WITH A BUILDING RIDGE OVER THE EAST...THE PROGRESSION OF THE PATTERN WILL SLOW TO A CRAWL. THIS WILL KEEP US WARM INTO THE WEEKEND. HOWEVER...BY THURSDAY...IT APPEARS THAT HEIGHTS RISE SUFFICIENTLY TO KEEP US IN AN AREA OF SUBSIDENCE STRONG ENOUGH TO SUPPRESS EVEN AIRMASS CONVECTION. FINALLY...BY SATURDAY NIGHT...THE NEXT FRONTAL BOUNDARY WILL APPROACH THE TRI-STATE AREA. STILL A BIT UNCERTAIN AT THIS TIME...AS TO WHETHER OR NOT THE THIS BOUNDARY WILL CLEANLY CLEAR THE COAST. && .MARINE...A QUIET PERIOD IS ON TAP FOR THE COASTAL WATERS. OVERALL...THE GRADIENT WILL REMAIN QUITE WEAK...ALLOWING WINDS TO STAY RELATIVELY LIGHT. THIS WILL ALLOW FOR SEAS TO STAY BELOW SCA CRITERIA. THE GRADIENT DOES PICK UP TOWARD THE END OF THE WEEK AS LOW PRESSURE DEVELOPS TO THE NORTH OF THE WATERS...AND A BERMUDA HIGH SETS UP TO THE SOUTH. THIS COULD BRING SEAS CLOSE TO SCA MY THE END OF THE WEEK. ONLY FLY IN THE OINTMENT OVER THE COURSE OF THE WEEK COULD BE A FEW SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AS A SUMMER-LIKE PATTERN SETS UP. && .AVIATION...TRICKY FORECAST PACKAGE WITH LOW STRATUS ADVECTING IN OFF THE ATLANTIC AHEAD OF A WARM FRONT AND POSSIBLE TSTMS LATE THIS EVENING. THIS MORNINGS 12Z RUN SHOWED COASTAL TERMINALS ON THE FENCE AS FAR AS INSTABILITY AND NOW THAT STRATUS HAS OVERSPREAD LONG ISLAND AND STILL PUSHING INLAND THE FURTHER EAST YOU GO...THINK TSTMS WILL BE QUICK TO DIE SINCE WEVE NOW LOST HEATING. THEREFORE IF ANY TSTMS DEVELOP AND REACH THE AREA THEY WILL BE SCATTERED AND ONLY THINK INLAND TERMINALS WILL BE AFFECTED. THE NEXT ISSUE IS THE POTENTIAL FOR FOG TO DEVELOP OVERNIGHT. EXPECT WARM FRONT TO PUSH THROUGH SOMETIME BETWEEN 00Z AND 03Z FROM SOUTH TO NORTH. DEWPOINTS WILL CREEP UP INTO THE LOWER 60S ENHANCING THE ALREADY SATURATED LOW LEVELS. HOW BAD THE FOG GETS WILL DEPEND ON THE TIMING OF THE WARM FRONT WHICH WILL BEGIN USHERING IN SOMEWHAT DRIER SOUTHWESTERLY AIR AT A FEW THOUSAND FEET HELPING TO BREAK UP THE STRATUS DECK. THEREFORE...CONFIDENCE IN THIS FORECAST PACKAGE IS LOW. && .HYDROLOGY...NO PROBLEMS EXPECTED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
Hazardous weather outlook, May 10, 4:20 AM EDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 420 AM EDT MON MAY 10 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-111000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 420 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY TO THE WEST AND NORTH OF NEW YORK CITY. IF ANY SEVERE WEATHER WAS TO DEVELOP... THE MAIN SEVERE WEATHER THREATS WOULD BE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL APPROACH THE AREA TUESDAY. TEMPERATURES TUESDAY ARE EXPECTED TO REACH INTO THE 80S AT MOST LOCATIONS AWAY FROM THE COAST. DEW POINTS WILL RISE INTO THE 60S TUESDAY AFTERNOON. THIS WILL MAKE THE ATMOSPHERE MODERATELY UNSTABLE. GIVEN THE DEGREE OF INSTABILITY EXPECTED...A FEW STORMS COULD BECOME SEVERE LATE TUESDAY AFTERNOON AND EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED TUESDAY.. SR
In the hours before
Special weather statement, May 10, 7:58 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 758 PM EDT MON MAY 10 2004 CTZ005-NYZ067-068-110100- ORANGE-NORTHERN PUTNAM-NORTH CENTRAL FAIRFIELD- 758 PM EDT MON MAY 10 2004 AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED A LINE OF VERY STRONG THUNDERSTORMS EXTENDING FROM CENTRAL ULSTER COUNTY NY...SOUTHWESTWARD INTO WAYNE COUNTY PENNSLYVANIA. THESE STORMS ARE MOVING EAST SOUTHEAST AT AROUND 40 MPH...AND WILL LIKELY ENTER THE AREA BY 830 PM. WIND DAMAGE HAS ALREADY BEEN REPORTED WITH THESE THUNDERSTORMS OVER UPSTATE NY. BE ON THE ALERT FOR WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.